Flash Flood, Bedford
- When
- September 27, 4:30 PM EST to 7:45 PM EST
- Where
- Bedford County, 5 mi S of Centerville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy rainfall caused flooding over portions of Bedford county. The most extensive flooding occurred about 5 miles south of Centerville, where 3 to 4 feet of water was reported on Route 220.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rainfall caused flooding over portions of Bedford county. The most extensive flooding occurred about 5 miles south of Centerville, where 3 to 4 feet of water was reported on Route 220. One family was trapped in their home off of Business Route 220 due to rapidly rising flood waters. Flooded roads included Belden Road, Route 326, Route 869 in New Enterprise, and Evitts Creek Road, which was closed due to a mudslide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 27, 3:10 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 410 PM EDT SAT SEP 27 2003 UPDATED FOR SEVERE THUNDERSTORM WATCH. RXR ------------------------------------------------------------------- TSTMS ALREADY BEGINNING TO DEVELOP ACROSS SW COUNTIES...AND EXPECT MORE TO DEVELOP THROUGH EARLY THIS EVE. COLD FRONT STILL ACROSS FAR WESTERN PA AS OF 19Z. TEMPS/DEWPTS RUNNING HIGHER THAN FWC/MAV/ETA MOS PROGGED ACROSS CENTRAL AND E COUNTIES...AND CLOSE ACROSS FAR WEST. TNT...EXPECT BAND OF SHOWERS/STORMS TO SHIFT OUT OF NW ZONES BEFORE MIDNIGHT...WITH BULK OF ACTIVITY THERE BEFORE 00Z. WENT WITH LIKELY POPS FOR THESE ZONES...CAT ALL OTHERS. AS MID/UPPER LEVEL ENERGY OOZES E...CLOSER TO SFC BOUNDARY...EXPECT FORWARD MOVEMENT OF FRONT TO SLOW DOWN...WITH SOME WAVES POSSIBLY DEVELOPING ON IT. WL KEEP FFA AS IS...WITH GREATEST POTENTIAL ACROSS SUSQ (ESP MID AND UPPER) FOR TRAINING ACTIVITY/SUBSEQUENT FLOODING POTENTIAL. SUN...WL KEEP HI CHC POPS FOR EASTERN AREAS FOR LINGERING AM SHOWERS. OTRW...EXPECT CAA TO SET IN. DOWNSLOPING ACROSS SE SHOULD ALLOW A FEW BREAKS IN CLOUDS...ESP LATE AM INTO THE AFTN. MORE CLOUDS ACROSS CENTRAL AND W...WITH UPSLOPE COMPONENT/ADDED LAKE MOISTURE...AND COLD POOL ALOFT. WL ALSO KEEP CHC RW AS ADDITIONAL SHORTWAVE ENERGY CROSSES CENTRAL AND NW IN THE AFTN. MUCH LESS CHC ACROSS FAR SE DURING THE AFTN HRS DUE TO DOWNSLOPING. AS FOR TEMPS...WENT A BIT A TAD ABOVE FWC/MAV/ETA MOS BLEND...ESP ACROSS FAR SE. SUN NT-TUE...GRADUAL COOLING CONTINUES...WITH MORE CLOUDS/CHC POPS ACROSS HIGHER TERRAIN OF NW AND LAURELS. STRONGER SHORTWAVE APPROACHES LATE TUES/TUE NT...WITH SECONDARY SURGE OF COLDER AIR. WL INCREASE POPS FOR THIS PERIOD. WENT A BIT BLO MOS TEMPS ACROSS NW ZONES FOR MINS...CLOSE ELSEWHERE. WED AND BEYOND...UNSEASONABLE CHILL...WITH MORE LE CLOUDS/SHOWERS...ESP ACROSS HIGHER W-FACING TERRAIN. WOULD NOT BE COMPLETELY SURPRISED TO SEE FIRST SNOWFLAKES OF YR IN HIGHEST TERRAIN OF NW MTNS/LAURELS BY WED NT THROUGH THU NT...BUT FEEL 12Z GFS 850 TEMPS OF -5 TO -8 C MAY BE A BIT OVERDONE...ESP GIVEN THE RELATIVE WARMTH OF THE GREAT LAKES. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH UNTIL 800 AM EDT SUNDAY FOR ZONES PAZ006... PAZ011>012...PAZ017>019...PAZ024>028...PAZ033>037...PAZ041>042... PAZ045>046...PAZ049>053...PAZ056>059...PAZ063>066. SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SATURDAY FOR ZONES PAC009...PAC013...PAC021...PAC023...PAC027...PAC033...PAC035... PAC041...PAC055...PAC057...PAC061...PAC067...PAC081...PAC087... PAC099...PAC105...PAC109...PAC111...PAC113...PAC117...PAC119. &&
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 538 AM EDT SAT SEP 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL PENNSYLVANIA THIS AFTERNOON THROUGH MIDNIGHT. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT INTO THE REGION TODAY. SOME OF THE THUNDERSTORMS COULD BE LOCALLY SEVERE CAUSING HEAVY RAIN AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
PAZ035-272100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 405 PM EDT SAT SEP 27 2003 ...A STRONG THUNDERSTORM WILL AFFECT FULTON COUNTY... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BREEZEWOOD...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR VALLEY-HI AROUND 420 PM...WELLS TANNERY AND SALUVIA AROUND 425 PM...SIDELING HILL REST AREA AROUND 430 PM...WATERFALL AROUND 440 PM...AND FORT LITTLETON AROUND 445 PM. WIND GUSTS TO 50 MPH...INTENSE LIGHTNING AND HAIL ARE POSSIBLE WITH THIS STORM.
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049-050-056- 063-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 413 PM EDT SAT SEP 27 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...CUMBERLAND... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN...NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING...PERRY...POTTER... SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA AND UNION. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PAZ026-272145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 PM EDT SAT SEP 27 2003 ...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BREEZEWOOD...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR SHY BEAVER AROUND 450 PM...THREE SPRINGS...SALTILLO AND ENTRIKEN AROUND 500 PM...TROUGH CREEK STATE PARK AND MARKLESBURG AROUND 505 PM...CASSVILLE AND SHADE GAP AROUND 510 PM...ORBISONIA AROUND 515 PM...AND SHIRLEYSBURG AROUND 525 PM. WIND GUSTS TO 50 MPH...AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
445 PM EDT SAT SEP 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM BREEZEWOOD PA WIND DAMAGE
09/27/03 BEDFORD TREES AND WIRES DOWNPAZ006-011-272230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 PM EDT SAT SEP 27 2003 ...A STRONG THUNDERSTORM WILL AFFECT CAMERON AND POTTER COUNTIES... AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EMPORIUM...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR KEATING SUMMIT...AUSTIN AROUND 510 PM...ROULETTE AROUND 520 PM...COUDERSPORT AROUND 525 PM...OSWAYO AROUND 535 PM AND GENESEE AROUND 545 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
PAZ019-026-272230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 524 PM EDT SAT SEP 27 2003 ...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON AND CENTRE COUNTIES... AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF STATE COLLEGE...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PINE GROVE MILLS AROUND 535 PM...PARK FOREST AROUND 540 PM...STATE COLLEGE AND BOALSBURG AROUND 545 PM...PLEASANT GAP AROUND 600 PM... BELLEFONTE...MILESBURG AND CENTRE HALL AROUND 605 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
The State College radar (KCCX), 110 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338068.